Alabama, 2010

Flood in Alabama, January 20, 2010

January 20, 2010 · NWS HUN · 1 event in 1 county or zone

Runoff from 1 to 2 inches of rainfall pushed Anderson Creek out of its banks. This closed several roads near this creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Runoff from 1 to 2 inches of rainfall pushed Anderson Creek out of its banks. This closed several roads near this creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 20, 11:15 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jan 20, 11:15 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1115 AM CST WED JAN 20 2010

.UPDATE...FOR 18Z TAFS/AVIATION DISCUSSION
&&

.AVIATION...OFF/ON -SHRA IS XPCTED TO CONTINUE ACROSS THE OUTLOOK
AREA THROUGH 00Z THU...ALTHOUGH CONDITIONS ARE XPCTED TO REMAIN
PREDOM AT VFR LEVELS. MVFR CIGS/VIS ARE THEN XPCTED TO DEVELOP THIS
EVENING WITH HEAVIER SHRA DEVELOPING. MVFR/VFR CIGS/VIS ARE XPCTED
AROUND 10Z WITH +SHRA CONTINUING ACROSS THE AREA.
&&

.DISCUSSION...PREFRONTAL BAND OF LIGHT TO MOD SHOWERS CONTINUES TO
MOVE EWD ACROSS THE AREA THIS MORNING...ALTHOUGH SOME BREAKS IN THE
RAIN ARE BEGINNING TO DEVELOP ACROSS NRN MS. THESE BREAKS SHOULD
GRADUALLY MOVE INTO THE TN VALLEY LATER THIS MORNING/EARLY THIS
AFTERNOON BEFORE SHOWERS/POSSIBLY A FEW TSTMS REDEVELOP LATER THIS
AFTERNOON/EARLY THIS EVENING. STILL BELIEVE THE HEAVIER RAINS WILL
BEGIN TO MOVE INTO THE AREA THIS EVENING CONSISTENT WITH THE START
OF THE FLOOD WATCH. SOME OFF AND ON LIGHT RAIN THOUGH MAY LEAD TO
SOME MINOR PONDING ON ROADS LATER THIS AFTERNOON...BUT THE THREAT
FOR FLASH FLOODING LOOKS TO HOLD OFF UNTIL THIS EVENING/OVERNIGHT
WHEN THE BRUNT OF THE STORM SYSTEM OUT WEST BEGINS TO LIFT INTO THE
LOWER MS/TN VALLEYS. AS SUCH...WILL LEAVE THE CURRENT FORECAST IN
TACT FOR NOW UNLESS CONDITIONS LATER THIS AFTERNOON SUGGEST STARTING
THE FLOOD WATCH EARLIER.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR
     THE FOLLOWING ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN
     AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
     MARSHALL...MORGAN.

TN...FLASH FLOOD WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR
     THE FOLLOWING ZONES: FRANKLIN TN...LINCOLN...MOORE.

&&

09
Hazardous weather outlook, Jan 20, 11:50 AM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1150 AM CST WED JAN 20 2010

ALZ001>010-016-TNZ076-096-097-211000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1150 AM CST WED JAN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

ADDITIONAL SHOWERS ALONG WITH SCATTERED THUNDERSTORMS WILL IMPACT
THE AREA TONIGHT...ESPECIALLY AFTER MIDNIGHT. RAINFALL AMOUNTS OF 1
TO 2 INCHES WILL BE POSSIBLE BY DAYBREAK THURSDAY. ON TOP OF ALREADY
SATURATED GROUNDS...THESE RAINFALL AMOUNTS WILL QUICKLY ELEVATE THE
FLASH FLOOD POTENTIAL. A FLASH FLOOD WATCH IS IN EFFECT FROM 6 PM
TONIGHT THROUGH 12 PM THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

IN ADDITION TO THE HEAVY RAIN AND ELEVATED FLASH FLOOD THREAT...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND EVENING AS AN INTENSE STORM SYSTEM MOVES ACROSS THE TENNESSEE
VALLEY. AT THIS TIME...THE PRIMARY THREAT WITH ANY STORMS WILL BE
LARGE HAIL.

ANOTHER STRONG STORM SYSTEM WILL AFFECT THE REGION THIS WEEKEND WITH
THE POTENTIAL FOR STRONG TO ISOLATED SEVERE THUNDERSTORMS SATURDAY
NIGHT INTO SUNDAY. MORE HEAVY RAIN CAN BE EXPECTED WHICH WILL ONLY
WORSEN THE FLASH FLOOD SITUATION ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE LATE TONIGHT THROUGH THURSDAY EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lauderdale

When
January 20, 12:52 PM CST to 8:15 PM CST
Where
Lauderdale County, 2.09 mi SE of Grassy to 1.95 mi SE of Toonersville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.950, -87.272

Heavy rainfall of 1 to 2 inches pushed Anderson Creek out of its banks and across several roads. This lead to many road closures. Roads that were closed included: CR 96, CR 534, and CR 156.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209177.